Colorado, 2003

Winter Storm in Colorado, December 7 to 9, 2003

December 7 to 9, 2003 · NWS BOU · 7 events in 7 counties and zones

Areas of heavy snow occurred across the northern mountains, foothills and adjacent plains. 5 inches, 2 miles west-southwest of Livermore and Never Summer, 8 inches at Boulder, Horsetooth Inlet Bay and 10 miles southwest of Sedalia.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Areas of heavy snow occurred across the northern mountains, foothills and adjacent plains. Snowfall totals included: 10 inches, 1 mile east of Buckhorn Mountain, the Columbine Snotel Station, Middle Fork Camp and Tabernash, 9.5 inches, 2 miles west-southwest of Livermore and Never Summer, 8 inches at Boulder, Horsetooth Inlet Bay and 10 miles southwest of Sedalia. Snow amounts across the rest of the Urban Corridor generally ranged from 3 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 7, 2:50 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 7, 2:50 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT SUN DEC 7 2003

.SHORT TERM...MODEL GYRATIONS HAVE CALMED SOMEWHAT.  ALL THE MODELS
BRING A DEVELOPING UPPER LOW ALONG THE SOUTHERN CO BORDER THIS
AFTERNOON WITH THE SURFACE LOW AROUND THE OK PANHANDLE.  06Z ETA IS
A BIT FURTHER NORTH WHICH LOOKS TO MATCH THE CURRENT CLOUD PATTERN.
MODEST DIFFERENCES IN INTENSITY AND QPF GENERATION...BUT LESS THAN
WHAT THE MODELS WERE SHOWING DURING THE DAY YESTERDAY.  SNOW
ACCUMULATIONS IN THE 06Z ETA LOOK LIKE THE BEST BET SO I WILL RUN
WITH THEM...A 4-8 INCH BAND FROM THE PALMER DIVIDE EASTWARD WITH
LESS FARTHER NORTH.  MODELS ALSO SEEM TO DO WELL WITH THE
OROGRAPHICS WITH 10 INCHES IN THE FOOTHILL SUBURBS AND A PATCH OF
ZERO SOUTH OF LIMON.  THIS WILL REQUIRE WARNINGS FROM DENVER EAST
ALONG THE PALMER DIVIDE.  WILL ALSO GO TO A WARNING IN ZONES 31 AND
33 AS THERE IS SOME PRETTY GOOD CONVECTION SPREADING IN FROM THE
WEST WHICH WILL LAST AT LEAST THROUGH THE MORNING.  SOME MINOR
ADJUSTMENTS TO TIMING SLOWING THINGS DOWN A FEW HOURS THIS MORNING
SO WARMER HIGHS.

.LONG TERM...ALL THE HOISTING IN THE SHORT TERM WITH MONDAYS STORM
MOVING OUT ON TUE THOUGH COULD BE SOME LINGERING SNOW EXTREME
EASTERN ZONES IN THE MORNING SO ADDED SOME LOW POPS
THERE...OTHERWISE A CHILLY AND BREEZY DAY ON TUE ON THE PLAINS.
THEN MILDER TREND FOR WED AND THU AS A SHORTWAVE RIDGE MOVES OVER
THE AREA.  MAY BE ABLE TO GET INTO THE 50S BY THU BUT SHOULD BE SOME
SNOW TO MELT SO FOR NOW KEEPING IT IN THE 40S ABOUT AS IN THE
CURRENT FORECAST.

MAIN ANCHORING WAVE IN THE LONGER RANGE IS A DEEP CLOSED UPPER LOW
JUST WEST OF THE ALEUTIANS WITH A PROGRESSION OF WAVES ACROSS THE
PACIFIC.  THE FIRST OF THESE IS OUT NEAR 40N/150W THIS MORNING WITH
ANOTHER RIGHT BEHIND IT.  SOME DISAGREEMENT IN HOW THESE TWO COMBINE
WITH THE OVERALL TROUGH IN MOST OF THE MODELS TENDING TO BE SLOWER
AND DIG MORE THEN THE MORE PROGRESSIVE 00Z GFS RUN.  TRENDING
TOWARDS A SLOWER TROUGH PASSAGE PUTS THE TROUGH ACROSS OUR AREA ON
SATURDAY WITH BETTER MOISTURE INTO THE MOUNTAINS BY FRIDAY.  THE
LEAD WAVE NOTED ABOVE APPEARS TO ZIP ACROSS THE MOUNTAINS ON THU SO
LIKE THE LOW POPS FOR MTN SNOW CURRENTLY IN THE ZONES...BUT FEEL
WITH THE OVERALL TROUGH PASSING ACROSS THE AREA ON ALL THE MODELS
HIGHER POPS ARE JUSTIFIED FOR FRI-SAT AND SOME MENTION OF SNOW IS
NEEDED AT LOWER ELEVATIONS.  SO PUT IN 20 PERCENT FOR SNOW (SLIGHT
CHANCE) WHICH PUTS US IN BETTER AGREEMENT WITH SURROUNDING WFOS FOR
THE FRI/SAT PERIOD.  ACCEPT THE OVERALL PROGRESSIVE NATURE OF THE
TROUGH AS ANOTHER SYSTEM REACHES THE WEST COAST BY SUNDAY SO KEPT
THE 0 POPS FOR SUNDAY ALL AREAS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
     WINTER STORM WARNING TODAY NORTHERN MOUNTAINS..ZONES 31 AND 33.
     WINTER STORM WARNING THIS AFTERNOON AND TONIGHT FOOTHILLS...
       DENVER AREA EAST TO WASHINGTON COUNTY...ZONES 35..36..39>41..
       45..46..AND 48.
     WINTER WEATHER ADVISORY TODAY CENTRAL MOUNTAINS ZONE 34.
     WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT REST OF
       NORTHEAST COLORADO...ZONES 38..42>44..48..50..AND 51.

GIMMESTAD/SZOKE
Hazardous weather outlook, Dec 7, 11:58 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1158 AM MST SUN DEC 07 2003

COZ030>051-081300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1158 AM MST SUN DEC 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BECOME WIDESPREAD IN THE MOUNTAINS TONIGHT...AND POSSIBLY
HEAVY AT TIMES MAINLY ALONG AND WEST OF THE CONTINENTAL DIVIDE.

A DEVELOPING UPPER LEVEL STORM SYSTEM AND AN ASSOCIATED STRONG COLD
FRONT WILL MOVE THROUGH THE MOUNTAINS OVERNIGHT. AT THIS TIME SNOW
ACCUMULATIONS REMAIN A BIT UNCERTAIN...ALTHOUGH IT IS POSSIBLE THAT
SNOW TOTALS MAY RANGE FROM 4 TO 8 INCHES BY EARLY MONDAY MORNING...
WITH THE GREATER AMOUNTS ON WEST AND NORTHWEST FACING SLOPES.

EXPECT MOUNTAIN ROADS AND HIGHWAYS TO BE ICY AND SNOW PACKED...WITH
TIRE CHAINS POSSIBLY REQUIRED ON THE HIGH MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS THE WEATHER SYSTEM MOVES ACROSS THE STATE MONDAY IT WILL CONTINUE
PRODUCING SNOW IN THE MOUNTAIN AREAS.  SNOW IS ALSO EXPECTED TO
SPREAD ONTO THE NORTHEAST COLORADO PLAINS DURING THE DAY MONDAY.
AREAS ALONG THE I-25 CORRIDOR FROM FORT COLLINS TO THE PALMER DIVIDE
MAY RECEIVE UP TO 4 INCHES OF SNOW DURING THE DAY.  AREAS FARTHER TO
THE EAST SHOULD RECEIVE LESS THAN 2 INCHES. ADDITIONAL SNOWFALL IS
EXPECTED OVER THE PLAINS OF NORTHEAST COLORADO MONDAY NIGHT WITH
BLOWING SNOW AND REDUCED VISIBILITIES.

OTHER THAN PERIODS OF LIGHT SNOW CONTINUING OVER THE MOUNTAINS
THE REST OF THE WEEK...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 7, 8:00 PM MST to December 8, 8:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, Grand & Summit Counties Below 9000 Feet

When
December 8, 10:00 AM MST to December 9, 10:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 8, 10:00 AM MST to December 9, 10:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 8, 10:00 AM MST to December 9, 10:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 8, 10:00 AM MST to December 9, 10:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 8, 10:00 AM MST to December 9, 10:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 8, 10:00 AM MST to December 9, 10:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327564, 5327565, 5327566, 5327567, 5327568, 5327569, 5327570.